Testicular Cancer Treatment Increases Leukemia Risk

Tagged:  

Men Who receive either of two kinds of treatment for testicular cancer appear to be at increased risk for leukemia, according to a recent study. Researchers found leukemia in men who received radiation therapy and in some taking cisplatin, a chemotherapy drug commonly used to treat testicular cancer.

The risk for men taking radiation therapy was three times greater than in those not receiving radiation, and men who received higher doses were at even greater risk. Cisplatin, a standard part of most testicular cancer chemotherapy combinations, also increased the risk of leukemia to three times higher than normal, and men receiving especially high doses were at greater risk for leukemia.

Researchers point out, however, that the benefits of both treatments far outweigh the small risk of leukemia. (Journal of the National Cancer Institute, July 19, 2000)

Share this with your friends